Florida, 2023

Flash Flood and Damaging Winds in Florida, June 19 to 20, 2023

June 19 to 20, 2023 · NWS JAX · 13 events in 3 counties and zones

An upper-level trough west of the region focused a series of short-wave troughs across the local area. The upper-level forcing combined with high moisture combined with a low level 850 mb jet of 35 kts enhanced morning convection across NE FL.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper-level trough west of the region focused a series of short-wave troughs across the local area. The upper-level forcing combined with high moisture combined with a low level 850 mb jet of 35 kts enhanced morning convection across NE FL. Isolated strong to severe storms expanded north and east across NE FL and SE GA into the afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 19, 7:44 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 19, 7:44 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
844 PM EDT Mon Jun 19 2023

...ANOTHER ROUND OF ISOLATED STRONG/SEVERE STORMS POSSIBLE OVERNIGHT...

...New UPDATE...

.UPDATE...
Issued at 837 PM EDT Mon Jun 19 2023

Evening convection that fired along stalled outflow boundary and
East Coast sea breeze front along the St Johns River Basin and
I-95 corridor south of JAX has shifted into the Atlantic Coastal
waters and will be a short lived lull in convection until after
midnight when next shortwave rounds base of long wave trough
across the SE US and expect at least a Broken line of isolated
strong to severe storms to track NW to SE through the area from
around midnight through 6am or so before pushing into the Atlantic
Coastal waters during the early morning hours on Tuesday. Some of
this activity overnight tonight that pushes off the NE Gulf could
have some potential for isolated supercells with some rotating
storms pushing into the I-75 corridor of inland NE FL that will
need to be closely monitored. Otherwise low temps will likely be
rain cooled to around 70 degrees over inland areas and lower to
middle 70s along the coast.

&&

.NEAR TERM...
(Through Tonight)
Issued at 303 PM EDT Mon Jun 19 2023

A squall line has made its way across southeast Georgia and
northeast Florida, leaving a wake of stratiform clouds with
isolated showers, increasing stability. Temperatures have dropped
from the 90s into the lower to mid 70s over southeast Georgia and
near 80 degrees in northeast Florida. There will be a lull in
convection before a second round of thunderstorms moves in
tonight around midnight. The intensity of this wave will heavily
depend on the duration of heavy cloud cover through the rest of
the evening; if some sunshine can peak through the clouds, enough
destabilization may occur for more strong to isolated severe
overnight storms.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 303 PM EDT Mon Jun 19 2023

An active pattern will continue Tuesday and Wednesday as a front
stalls over Georgia through mid-week. Southwesterly flow will
continue to bring moisture onshore from the Gulf, in combination
with the stationary front to our north, the ingredients for strong
thunderstorms will be present. Diurnal heating and sea breeze
interactions will enhance afternoon and evening convection, but it
will be fairly active all day, both days, as waves of storms move
through the area.

Temperatures will be a few degrees below normal due to the
increase of cloud cover and very high precipitation potential.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 303 PM EDT Mon Jun 19 2023

High PoPs will continue through early next week, as a frontal
boundary remains stalled to our north, providing extra moisture
and lift for the area. Again, diurnal heating and sea breeze
formations will enhance afternoon and evening convection.
Temperatures will be just at or below normal during this period.

&&

.AVIATION...
(00Z TAFS)
Issued at 658 PM EDT Mon Jun 19 2023

Next round of storms developing on old outflow boundary from GNV-
SGJ and will impact with TSRAS through 01Z, then attention shifts
to upcoming shortwave aloft that will trigger next round of more
widespread storms along a line to push in after midnight and have
continued TEMPO groups generally in the 04-08Z time frame with
lingering VCSH and MVFR CIGS through the early morning hours until
13-14Z, then likely enough diurnal heating to trigger another
round of storms later in the TAF period and have introduced a
PROB30 group for MVFR TSRAs in the 16-22Z time frame.

&&

.MARINE...
Issued at 303 PM EDT Mon Jun 19 2023

Outside of thunderstorm activity, southwesterly winds are shifting
to southerly following the passage of the morning squall line,
with speeds increasing to near Caution levels offshore this
evening. Southwesterly winds will prevail on Tuesday, with
southerly winds expected on Wednesday. Waves of showers and
thunderstorms will progress across our local waters from Tuesday
through at least Friday. Outside of thunderstorm activity, evening
wind surges will be possible over the offshore waters through
midweek.

Rip Currents: Prevailing offshore winds will result in a low rip
current risk at area beaches for most of this week.

&&

.HYDROLOGY...
Issued at 415 AM EDT Mon Jun 19 2023

Two rounds of convection through tonight should blanket our area
with widespread 1-2 inch rainfall amounts, with locally higher
totals possible. Localized flooding will be possible during
tonight's convective event, especially if downpours train over
urban or normally flood prone, low-lying locations. Our overall
flood threat will increase by midweek as waves of downpours
continue to impact our region and soils become saturated, with
additional widespread rainfall totals of 2-4 inches expected from
Tuesday through Thursday at most locations, with higher totals
possible on a localized basis. The Weather Prediction Center is
currently advertising a Slight Risk (level 2 out of 4) across our
western counties and Marginal Risk (level 1 out of 4) elsewhere
through tonight, with a Marginal Risk area-wide on Tuesday. Slight
and Marginal Risks are forecast for the rest of the week. A Flood
Watch may become necessary by Tuesday or Wednesday as this event
unfolds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  87  69  85 /  70  60  50 100
SSI  73  85  73  86 /  60  70  60  90
JAX  71  87  72  87 /  70  70  60  90
SGJ  72  87  72  87 /  70  80  50  90
GNV  70  85  71  86 /  80  70  60  90
OCF  71  84  71  86 /  90  90  70  90

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Local storm report, Jun 19, 7:02 PM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
802 PM EDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     Tstm Wnd Dmg     6 NNE Houston           30.33N 82.86W
06/19/2023                   Suwannee           FL   Public

            Corrects previous tstm wnd dmg report from 6
            NNE Houston. Report of powerlines and trees
            down along CR 136A and 53rd road from
            thunderstorm wind gust.

&&

KC
Special weather statement, Jun 19, 7:10 PM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
810 PM EDT Mon Jun 19 2023

FLZ033-133-200045-
Coastal St. Johns FL-Inland St. Johns FL-
810 PM EDT Mon Jun 19 2023

...Strong thunderstorms will impact portions of southeastern St.
Johns County through 845 PM EDT...

At 810 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Augustine to near Saint Augustine
Shores to Marineland. Movement was northeast at 20 mph.

HAZARD...Winds around 40 mph and excessive cloud-to-ground
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Excessive cloud-to-ground lightning is
         occurring.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Crescent Beach, Saint
Augustine Shores, Butler Beach, Saint Augustine South, Vilano Beach,
Anastasia and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2966 8125 2974 8141 2992 8143 2993 8124
      2970 8116
TIME...MOT...LOC 0010Z 245DEG 16KT 2988 8135 2977 8136 2968 8124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CHANEY
Local storm report, Jun 19, 7:14 PM EST, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
814 PM EDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Gst     2 SSE South Ponte Vedra 29.99N 81.32W
06/19/2023  M44 MPH          St. Johns          FL   Mesonet

            Mesonet station 1426W Fswn St. Johns County
            Fire Stati.

&&

KC
Local storm report, Jun 19, 7:16 PM EST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
816 PM EDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     Hail             3 ENE Bunnell           29.49N 81.22W
06/19/2023  E1.75 inch       Flagler            FL   Fire Dept/Rescue

            Corrects previous hail report from 3 ENE
            Bunnell. Golfball, 1.75 inch hail, reported
            at Palm Coast Fire Department Station 21
            Belle Terre Parkway and Palm Coast Parkway.

&&

KC
Local storm report, Jun 19, 7:23 PM EST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
823 PM EDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     3 ESE Palm Coast        29.55N 81.18W
06/19/2023                   Flagler            FL   Emergency Mngr

            Tree down at the intersection of Colbert
            Lane at N Village Parkway.

&&

KC
Local storm report, Jun 19, 7:26 PM EST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
826 PM EDT Mon Jun 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Dmg     1 E Palm Coast          29.57N 81.19W
06/19/2023                   Flagler            FL   Emergency Mngr

            All lanes are obstructed by debris at 5000
            Palm Coast Parkway near Hammock Dunes
            Bridge. Nearby Hammock Dunes bridge gusted
            to 57 mph.

&&

KC

The radar

The Jacksonville radar (KJAX), 136 km away, was scanning. The volume nearest the first event began at 03:58 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Marion

When
June 19, 11:00 PM EST to June 20, 6:45 AM EST
Where
Marion County, 1.51 mi SSE of Fairfield
Reported by
Mesonet
Coordinates
29.350, -82.240

A mesonet station in Reddick measured storm total rainfall of 2.19 inches since midnight.

Heavy Rain, Marion

When
June 19, 11:00 PM EST to June 20, 6:50 AM EST
Where
Marion County, 1.39 mi WSW of Citra
Reported by
Mesonet
Coordinates
29.410, -82.140

A mesonet station near Citra measured 2.15 inches of rainfall since midnight.

Heavy Rain, Marion

When
June 19, 11:00 PM EST to June 20, 8:30 AM EST
Where
Marion County, 1.83 mi SW of Silver Spgs Airpark
Reported by
Mesonet
Coordinates
29.200, -82.090

A mesonet station measured 2.23 inches of rainfall since midnight.

Heavy Rain, Gilchrist

When
June 20, 1:20 AM EST to 6:00 AM EST
Where
Gilchrist County, 1.8 mi W of Trenton
Reported by
Public
Coordinates
29.620, -82.850

A public weather station measured 6.44 inches of rainfall since about 2:20 am. Surrounding sites also measured 6 inches of rainfall.

Heavy Rain, Alachua

When
June 20, 2:30 AM EST to 7:00 AM EST
Where
Alachua County, 2.4 mi SSW of Phifer
Reported by
Mesonet
Coordinates
29.670, -82.390

A mesonet station about 3 miles NW of the University of Florida measured 3.16 inches of rain since 3:30 am.

Thunderstorm Wind, Alachua

When
June 20, 4:43 AM EST
Where
Alachua County, 0.92 mi NE of Dayville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.640, -82.370

Gainesville PD reported that one northbound land of State Road 121 was closed at Radio Road due to a downed tree. The time of damage was based on radar.

Heavy Rain, Marion

When
June 20, 6:00 AM EST to 9:15 AM EST
Where
Marion County, 1.51 mi SSE of Fairfield
Reported by
Mesonet
Coordinates
29.350, -82.240

A mesonet station measured 3 inches of rainfall. Most was measured between 4 am and 7 am.

Thunderstorm Wind, Marion

When
June 20, 6:40 AM EST
Where
Marion County, 1.2 mi E of Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.370, -82.230

A tree was blown down and blocked the right lane of I-75 southbound in Reddick. A photo was shared via social media. The time of damage was based on radar.

Heavy Rain, Marion

When
June 20, 7:00 AM EST to 11:03 AM EST
Where
Marion County, 1.83 mi NW of Silver Spgs Airpark
Reported by
Trained Spotter
Coordinates
29.240, -82.090

A spotter measured 5 inches of rainfall. Most rainfall occurred between 8 am and 12 pm.

Heavy Rain, Marion

When
June 20, 7:30 AM EST to 10:14 AM EST
Where
Marion County, 1.51 mi SSE of Ocala
Reported by
Public
Coordinates
29.160, -82.120

A public weather station measured 5.88 inches of rainfall. Most rain was measured between 8:30 am to 11:14 am. Surrounding sites measured 4.5 to 5.6 inches of rainfall.

Heavy Rain, Marion

When
June 20, 8:00 AM EST to 3:00 PM EST
Where
Marion County, 4.8 mi SSE of York
Reported by
Trained Spotter
Coordinates
29.090, -82.260

A spotter measured 5.18 inches of rainfall over a 7 hour period.

Thunderstorm Wind, Marion

When
June 20, 8:25 AM EST
Where
Marion County, 0.92 mi SE of Ocala
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.170, -82.120

A large oak tree was blown down at a medical plaza on Southeast 17th Street near 15th Avenue. The time of damage was based on radar.

Flash Flood, Marion

When
June 20, 8:42 AM EST to 10:00 AM EST
Where
Marion County, 1.37 mi NW of Ocala to 1.12 mi N of South Ocala
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
29.195, -82.144

Flash flooding occurred within the Ocala city limits from about 5-6 inches of rainfall during the morning hours during about a 3 hour accumulation period. The first flash flood report to the NWS was at 9:42 am when Marion county dispatch reported that 3 lanes of traffic were closed on Southeast 17th Street near Southeast Lake Weir Avenue. At 10:15 am, a local newspaper reported that East Silver Springs Blvd, west of South Pine Avenue, was flooding with some portions of the road closed due to flood water. At 10:34 am, the public reported a car was stuck in flood water under bridge on U.S. Highway 441 south of Southeast 3rd Avenue. Around 3 to 4 inches of rainfall was measured in this area around the time of this report since about 8 am. Police and emergency vehicles were on scene. On 6/21 around 9:32 am, law enforcement reported that County Road 475A (SW 27th Avenue) in Ocala was closed due to flood water from SW 66th Street to SW 42nd Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104278, 1104279, 1104282, 1104281, 1104280, 1104287, 1104283, 1104288, 1104285, 1104284, 1104286, 1104289, 1104290.